Does commodity money eliminate the indeterminacy of equilibrium?

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Previous studies have shown that a random-matching model with divisible flat money and without constraint on agents' money inventories possesses a continuum of stationary single-price equilibria. Wallace (J. Econom. Theory 81 (1998) 223) conjectures that the indeterminacy can be eliminated by the use of commodity money. Instead, I find that in a similar random-matching model with dividend-yielding commodity money, a continuum of stationary single-price equilibria exists when the utility of dividend is not too high. This result casts doubt on the conventional belief that the indeterminacy of monetary equilibrium is be caused only by the nominal nature of money.

Original languageEnglish (US)
Pages (from-to)176-190
Number of pages15
JournalJournal of Economic Theory
Volume110
Issue number1
DOIs
StatePublished - May 1 2003

Fingerprint

Indeterminacy of equilibrium
Commodity money
Dividends
Matching model
Equilibrium price
Random matching
Indeterminacy
Monetary equilibrium

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics

Cite this

@article{b814308151be4cac8cff15dc0bfd8ebf,
title = "Does commodity money eliminate the indeterminacy of equilibrium?",
abstract = "Previous studies have shown that a random-matching model with divisible flat money and without constraint on agents' money inventories possesses a continuum of stationary single-price equilibria. Wallace (J. Econom. Theory 81 (1998) 223) conjectures that the indeterminacy can be eliminated by the use of commodity money. Instead, I find that in a similar random-matching model with dividend-yielding commodity money, a continuum of stationary single-price equilibria exists when the utility of dividend is not too high. This result casts doubt on the conventional belief that the indeterminacy of monetary equilibrium is be caused only by the nominal nature of money.",
author = "Ruilin Zhou",
year = "2003",
month = "5",
day = "1",
doi = "10.1016/S0022-0531(03)00007-3",
language = "English (US)",
volume = "110",
pages = "176--190",
journal = "Journal of Economic Theory",
issn = "0022-0531",
publisher = "Academic Press Inc.",
number = "1",

}

Does commodity money eliminate the indeterminacy of equilibrium? / Zhou, Ruilin.

In: Journal of Economic Theory, Vol. 110, No. 1, 01.05.2003, p. 176-190.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Does commodity money eliminate the indeterminacy of equilibrium?

AU - Zhou, Ruilin

PY - 2003/5/1

Y1 - 2003/5/1

N2 - Previous studies have shown that a random-matching model with divisible flat money and without constraint on agents' money inventories possesses a continuum of stationary single-price equilibria. Wallace (J. Econom. Theory 81 (1998) 223) conjectures that the indeterminacy can be eliminated by the use of commodity money. Instead, I find that in a similar random-matching model with dividend-yielding commodity money, a continuum of stationary single-price equilibria exists when the utility of dividend is not too high. This result casts doubt on the conventional belief that the indeterminacy of monetary equilibrium is be caused only by the nominal nature of money.

AB - Previous studies have shown that a random-matching model with divisible flat money and without constraint on agents' money inventories possesses a continuum of stationary single-price equilibria. Wallace (J. Econom. Theory 81 (1998) 223) conjectures that the indeterminacy can be eliminated by the use of commodity money. Instead, I find that in a similar random-matching model with dividend-yielding commodity money, a continuum of stationary single-price equilibria exists when the utility of dividend is not too high. This result casts doubt on the conventional belief that the indeterminacy of monetary equilibrium is be caused only by the nominal nature of money.

UR - http://www.scopus.com/inward/record.url?scp=0038348007&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0038348007&partnerID=8YFLogxK

U2 - 10.1016/S0022-0531(03)00007-3

DO - 10.1016/S0022-0531(03)00007-3

M3 - Article

AN - SCOPUS:0038348007

VL - 110

SP - 176

EP - 190

JO - Journal of Economic Theory

JF - Journal of Economic Theory

SN - 0022-0531

IS - 1

ER -